Melanotan Tanning Injection: A Rare Cause of Priapism

madman

Member
Abstract

Melanotan II, an injectable melanocortin analog, is illicitly available on the internet to generate a sunless tan through melanocyte induction. It is also used as a sexual stimulant in unlicensed performance enhancement clinics and has been investigated as a possible treatment agent in erectile dysfunction.

We describe in this case report a patient presenting with acute ischemic priapism after subcutaneous injection of Melanotan II. The patient was initially managed with cavernosal aspiration and irrigation, and intracavernous injection of phenylephrine without achieving detumescence. After failing initial management, the patient underwent operative management with penoscrotal decompression, a promising alternative technique for the management of refractory ischemic priapism. Priapism after Melanotan II injection has only been reported in the literature twice before. This case report highlights a rare presentation of acute ischemic priapism after Melanotan II use, managed with surgical decompression. Future therapeutic applications of these agents and updated management guidelines should consider priapism as a possible side effect.




INTRODUCTION

Melanotan products can be purchased over the internet illegally to induce melanocyte production and create sunless tanning. Melanocortin products act on melanocortin (MC) receptors in the skin to stimulate eumelanin and hyperpigmentation (MC-1) as well as in the central nervous system, causing sexual arousal and spontaneous erection (MC-3 and MC-4)1. Certain formulations of Melanotan have been studied as potential modulators of sexual function in men and have been noted as a treatment of erectile dysfunction at certain doses.2 Only 2 case reports have documented Melanotan-induced priapism.1,3

Priapism is defined as an erection lasting longer than 4 hours, unrelated to sexual stimulation.4 Ischemic priapism, also known as vaso-occlusive or slow flow priapism, is a relatively uncommon medical emergency that can progress to fibrosis of cavernosal tissue and erectile dysfunction.4 The literature related to the management of priapism is not extensive, mostly consisting of case reports and small case series rather than prospective studies. Likewise, the American Urology Association Guidelines for priapism have not been updated in over a decade,4 reflecting the paucity of research and innovation in its management. Traditionally, various shunt procedures, as well as immediate penile prosthesis placement, have been used for surgical management of ischemic priapism. Recent data on penoscrotal decompression (PSD) has shown promising outcomes as a viable salvage or alternative strategy for the management of refractory ischemic priapism and has become our preferred technique.5




CASE PRESENTATION

A 55-year-old Caucasian man presented to our institution's emergency department with a chief complaint of the painful sustained penile erection of 30 hours of duration on arrival. The onset of priapism was after self-administration of a subcutaneous injection of 2 mg of MT-II (MC) to the abdomen. There was no preceding trauma, sexual stimulation, or concomitant other drug use. The patient had used MC before for over 6 years, in an effort to darken his skin each year before summer. He reports it typically caused him an erection lasting a few minutes after injection, which detumesced spontaneously in prior uses of the drug. He also reported severe nausea with its use, and so each year he injected once before bedtime. He reports no prior history of priapism or erectile dysfunction.

On examination, the patient had a rigid, very tender penis. He was initially managed at the bedside with intracavernosal injection of phenylephrine in sequential increments of 500mcgs, up to a total of 4,500mcgs. Phenylephrine injections were alternated with intracavernosal irrigation of saline, with the removal of about 150 ccs of very dark blood. The patient tolerated the procedure well with blood pressure below 150/90 mmHg at all times. On multiple occasions, the patient's erection visibly decreased but retumesced within a couple of minutes. Given the prolonged time of ongoing priapism, in addition to the persistence of a 10/10 rigid erection despite pharmacological and bedside irrigation management, the decision was made to proceed with surgical management with PSD.

The patient was brought to the operating room and general anesthesia was induced. After shaving, prepping, and draping of the penoscrotal area in the usual sterile fashion, a Foley catheter was placed. A midline penoscrotal incision was made and brought down to the tunica albuginea. After placement of stay sutures on bilateral corpora, corporotomies were made with immediate corporal bleeding. A pediatric Yankauer was introduced into the corporal bodies and driven both proximally and distally. The corpora were then irrigated copiously with saline. Complete resolution of the erection was noted and bright red blood was seen. Running 2-0 absorbable suture was used to close the corporotomies and the incision was closed in layers. On a postoperative day 1, he had retumesced slightly more than what we normally expect after PSD, so he was observed one additional day and discharged on postoperative day 2 with pain control

At a 15 week follow-up, he reported a degree of new-onset erectile dysfunction, with rigidity 4/10 and corpora fibrosis on examination, with no penile curvature. He has attempted PDE5 inhibitors with no response and is pending penile Doppler ultrasound for evaluation before further treatment.






Melanotan products (promoted as a Barbie Doll drug) have been implicated in sunless tanning, sexual stimulation, and weight loss.3 However, they have been associated with unwanted side effects including nausea, fatigue, flushing, dizziness, and sympathetic stimulation. These products are synthetic analogs of the a-melanocyte stimulating hormone, which bind to G-protein coupled melanocortin-1 (MC-1) which activates tyrosinase and melanogenic enzymes, thus increasing skin pigmentation.3 Melanotan is most popularly injected subcutaneously for maximum skin darkening effects, although it may be administered intravenously as well.3

The three Melanotan products currently available include MT-I, MT-II, and bremelanotide. Clinical trials of MT I show an increase in skin pigmentation, with UVB radiation and sunlight having a synergistic effect.3 MT I is labeled as having a relatively benign safety profile, with a similar side-effect profile noted above including potential changes to pre-existing melanocytic nevi, with no known progression to melanoma documented in the literature.3 MT-II has been shown to be just as effective as MT I in terms of tanning, with broader ranging effects through the stimulation of MC-3, MC-4, and MC-5 receptors.3 In addition to its melanogenic effects, MT-II has the ability to induce erections and to act as a sexual stimulant in both men and women through its action on MC-3 and MC-4 receptors.3 For this reason, an MT-II metabolite known as bremelanotide has been developed for use as a sexual stimulant without the associated tanning effects.3Clinical trials of bremelanotide were halted because of concerns of increased blood pressure in patients.3 Other side effects of MT-II and its derivatives include nausea, fatigue, yawning, and lipolysis.3 Clinical trials are also investigating the role of the MC-4 receptor in monogenic obesity.6 The efficacy and safety of MC-4 agonist, setmelanotide, is being explored in the treatment of obesity and hyperphagia.






CONCLUSION

Melanotan, an injectable MC analog, is illicitly available on the internet to supplement sunless tan, sexual arousal, and weight loss. We report a rare case of a patient presenting with priapism after a subcutaneous injection of Melanotan. The association with MC analogs and painful erection encourage its role as a screening tool in the history of individuals presenting with priapism. Although the prevalence of Melanotan use is currently unknown, further research is necessary to quantify the use of MC-induced priapism in higher-risk populations seeking its utility as a sunless tanning agent.
 

Attachments

  • 2021JAN21-MELANOTANII-PIIS2050116120301859.pdf
    146.1 KB · Views: 14

Sean Mosher

Member
Assuming this was most likely purchased from a research chemical company, I wonder if anything else was mixed into the vial with the MT2.
That's a pretty wild case!
 

DorianGray

Active Member
"...Only 2 case reports have documented melanotan-induced priapism.1,3...

1. Dreyer BA, Amer T, Fraser M. Melanotan-induced priapism: a
Hard-Earned tan. BMJ Case Rep 2019;12:e227644
3. Nelson ME, Bryant SM, Aks SE. Melanotan II injection resulting
in systemic toxicity and Rhabdomyolysis 2012. Clin Toxicol
2012;50:1169-1173. ..."

Serious matter, but a whole room full of joke possibilities. And another reason to never purchase PT-141 or analogs from other than a legitimate pharmacy. And not use it with Trimix!
 

Wilson7

Member
Unable to access the paper but it was suggested Hadley experienced an 8 hr erection along with other sides after inj melanotan II, that started the pursuit of a more specific peptide, PT 141. Hadley ME (October 2005). "Discovery that a melanocortin regulates sexual functions in male and female humans". Peptides. 26 (10): 1687–9. doi:10.1016/j.peptides.2005.01.023
 

Joe Sixpack

Active Member
Assuming this was most likely purchased from a research chemical company, I wonder if anything else was mixed into the vial with the MT2.
That's a pretty wild case!
Had to be something else mixed in or just a super potent batch. The guy had been doing these injections for 6 years and nothing like that had happened before. The whole thing sounds horrible.
 

Online statistics

Members online
7
Guests online
6
Total visitors
13

Latest posts

Top